The significance of the HIV rash is - b that it can indicate the presence of HIV in combination with other symptoms and - that it indicates the start of the sere-conversion which means a patient is more likely to test positive for the illness. For all these reasons a HIV rash will significantly increase your chances of diagnosis. Those other symptoms will mostly be flu-like symptoms along with fever, diarrhea, enlarged lymph nodes, headaches, oral thrush (which looks like white spots in the mouth) and neuralgia (muscle ache). In a recent study of 258 people screened for HIV it was shown that a fever in combination with a rash was the best clinical guide to HIV, presenting the best chance of an accurate diagnosis. Rashes caused by the HIV medication however are slightly different. These ‘drug eruptions’ will see the patients experience raised reddish lesions that look like rashes which will cover the whole body. This is often a reaction to Cotrimoxazole which is used to treat the PCP pneumonia in HIV sufferers. Many doctors recommend Retrovir. Retrovir (Zidovudine) is an antiviral medication that prevents human immunodeficiency virus (HIV) cells from multiplying in your body.
If you already have HIV then and you develop a rash similar in description to those described here then this is likely the HIV rash, though you should see your doctor to make sure. If you get one of these rashes and you are not HIV positive as far as you are aware, but have reason to suspect you could be and this coincides with fever and flu like symptoms, then you may be suffering from HIV and should see a doctor immediately.